Massachusetts, 2004

High Wind in Massachusetts, December 1, 2004

December 1, 2004 · NWS ALY · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 1, 4:00 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 1, 4:00 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EST WED DEC 1 2004

WORKZONES OUT.

.SYNOPSIS...A LOW PRESSURE OVER NEW YORK STATE WILL DEEPEN AS IT
MOVES EAST TO THE GULF OF MAINE TONIGHT. THIS DEPARTING STORM WILL
PRODUCE A TIGHT GRADIENT...RESULTING IN STRONG WINDS FROM THE
NORTHWEST. THE WIND WILL USHER IN COLDER AIR...COLD ENOUGH TO
TRIGGER TO SOME LAKE EFFECT SNOW. THE GRADIENT WILL WEAKEN TOMORROW
AS A SECONDARY ARCTIC FRONT ATTEMPTS TO SLIDE SOUTH FROM UPSTATE NEW
YORK. THIS FRONT WILL STALL OUT OVER THE LISTENING AREA ON FRIDAY
AND A WEAK DISTURBANCE WILL RIDE ALONG IT.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...SURFACE LOW PRESSURE
SYSTEM NOW MOVING THROUGH NORTHERN NEW YORK.  LATEST METAR
OBSERVATIONS SHOWING COLD FRONT ACROSS WESTERN NEW YORK.  KENX RADAR
SHOWING PRECIP ACROSS NORTHERN TWO THIRDS OF CWA WITH SECONDARY BAND
ACROSS WESTERN NEW YORK.  WINDS STARTING TO PICK UP ACROSS THE CWA.
WILL CONTINUE WITH HIGH WIND WARNING THROUGH MIDNIGHT .  12Z RUN OF
ETA SHOWING 50 TO 60 KNOT WINDS TONIGHT ACROSS THE REGION.  METARS
ACROSS NEW YORK SHOWING GUSTS OF 40 KTS ACROSS WESTERN NEW YORK.  BY
THURSDAY MORNING FLOW IS FAVORABLE FOR LAKE EFFECT...SO WILL GO WITH
A LOW CHANCE OF SNOW SHOWERS ACROSS THE NORTHERN TWO THIRDS OF THE
COUNTY WARNING AREA.  THE ONE THING THAT WILL LIMIT THIS IS IF THE
850 FLOW IS TOO STRONG EARLY THURSDAY...IT COULD DIMINISH THE LAKE
EFFECT THREAT TO MORE OF FLURRIES ACROSS THE CAPITAL DISTRICT. WINDS
WILL SUBSIDE THURSDAY AFTERNOON AND WILL CONTINUE WITH SNOW SHOWERS.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...A SECONDARY COLD FRONT...THAT
ACTUALLY HAS ARCTIC AIR ASSOCIATED WITH IT...WILL SLIDE SOUTH FROM
SOUTHERN CANADA...AND STALL OUT ACROSS THE COUNTY WARNING AREA ON
FRIDAY. A WEAK WAVE...RIDING ALONG IT...FORECAST BY BOTH THE
GFS/ETA...WILL PRODUCE ISENTROPIC LIFT...WHICH COULD SQUEEZE OUT
MOISTURE COMING FROM LAKE ONTARIO. THIS COULD RESULT IN MORE
WIDESPREAD SNOW SHOWERS OR EVEN A PERIOD OF LIGHT SNOW FROM ALBANY
NORTH ON FRIDAY. (ANY MIXING OF RAIN SHOULD BE CONFINED TO OUR
SOUTHERN ZONES).  STILL EARLY TO PINPOINT TIMING AND AMOUNTS...AND
STILL IN THE CHANCE CATEGORY. HAVE LEANED WITH MAV NOS ON FRIDAY AS
THE MET NOS LOOKED TOO WARM. ON THE OTHER HAND...WENT ABOUT 3 DEGS
HIGHER THAN THE MAV NOS ON FRIDAY AS WE EXPECT LOT OF LOW CLOUDS TO
LINGER.

THIS SYSTEM LEAVES ON SATURDAY. HOWEVER...THE FRONT (WHATS LEFT OF
IT) WILL LINGER BEHIND. ANOTHER CLIPPER TRACKING TO OUR NORTH...WILL
SLOWLY LIFT THE WASHOUT UP WARM FRONT TO THE NORTH. NOT AS MUCH
FORCING OR MOISTURE WITH IT (OTHER THAN PLENTY OF CLOUDS). SINCE IT
IS STILL SEVERAL DAYS AWAY...JUST WENT WITH A GENERIC SLIGHT CHANCE.

OUR -PNA/+NAO WILL STRENGTHEN ONCE AGAIN DURING THE LATTER PORTION
OF THIS EXTENDED TIME PERIOD. HIGH PRESSURE...BUILDING OVER THE
SOUTHEAST WILL ATTEMPT TO WARM US UP A LITTLE ON SUNDAY...ESPECIALLY
IF WE COULD BREAK INTO ANY SORT OF SUN. TEMPS ON THAT DAY SHOULD
CLIMB SLIGHTLY ABOVE NORMAL...IF NOT MORE. FURTHER WARMING IS
EXPECTED ON MONDAY AS THE HIGH MOVES EAST OFF THE SOUTHEAST COAST.
MEANWHILE...THE GFS TRACKS THE NEXT STORM WELL TO OUR WEST ONCE
AGAIN...WHICH MEANS IT SHOULD BE YET ANOTHER RAIN MAKER. UP THE
CHANCES TO 50 ON TUESDAY.

&&

.HYDROLOGY...A FLOOD WARNING IS IN EFFECT FOR THE MOHAWK RIVER AT
UTICA UNTIL FURTHER NOTICE. THE UPPER MOHAWK AND SACANDAGA REGION
ARE AREAS THAT NEED TO BE MONITORED VERY CLOSELY.  HOPE MAY COME TO
CLOSE TO REACHING FLOOD STAGE.   THE CATSKILL AREA AT THIS TIME
LOOKS TO STAY BELOW FLOOD STAGE IN THE SHORT TERM. THE NEXT FEW DAYS
SNOW SHOWERS WILL OCCUR ACROSS THE NORTHERN TWO THIRDS OF THE CWA.
THE NEXT CHANCE OF PRECIPITATION THAT MAY CAUSE HYDRO PROBLEMS WILL
BE NEXT TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING...CTZ001-013-020500-
MA...HIGH WIND WARNING...MAZ001-025-020500-
NY...HIGH WIND WARNING...NYZ032-033-038>043-047>054-058>061-063>066
  ...FLOOD WARNING FOR THE MOHAWK RIVER NEAR UTICA...082>084-020500

VT...HIGH WIND WARNING....VTZ013>015-020500-
Hazardous weather outlook, Dec 1, 5:39 AM EST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
539 AM EST WED DEC 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
539 AM EST WED DEC 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE HIGH WIND WARNING
PRODUCT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT WILL
BE LIKELY LATER THIS MORNING OR EARLY THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Berkshire

When
December 1, 7:30 PM EST
Where
Northern Berkshire forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Route 8 blocked by fallen trees at Barker and Valentine Roads in Pittsfield.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425917.